Jump to content
JohnDough

Finasteride Reflex-Hyperandrogenicity or a Normal Reaction?

Recommended Posts

Hello everyone,

 

I've been searching through hair loss forums since I started noticing my hair loss. From what I have read, it seemed like Propecia and Minoxidil were the best non-invasive solution available. I decided to go with it, especially since I read on the BBC that having a hair transplant before the age of 25 or before you have tried medications is not generally the best course of action.

 

At first, I was taking Minoxidil (5%) but after a while it didn't really help and my hair was falling, at a slower rate, but still fast enough.

 

So I started taking Propecia (1 mg) and Minoxidil (5%) since early April if I remember correctly. During the first week, I noticed a sudden disappearance of libido that was rather strange; I even tried watching porn and it didn't help. However, this only stayed for 3 days and afterwards everything was fine. Then came another possible side effect as I became extremely irritable to an extent I never had in my life. It was weird, but it only remained for a couple of days as well and then went off on its own. Finally, I noticed a huge comeback in my sex drive that was very strong, however, this went away gradually on its own and now I don't have any symptoms that could be labeled as Propecia-related.

 

What has been bothering me, however, is the massive shedding I have had since I started the medication. I have gone through a shedding so severe that I have gone from a barely noticeable hair loss to losing almost 60% or 70% of my hair. Now, I'm on my way to NW3A and I was an NW1 at the beginning of my "treatment." It is causing me great distress as I have never seen myself like that, I have never seen my scalp in the mirror before and now it's very easy to notice it. Yet I am still taking Propecia and Minoxidil as I have read that the shedding is only natural and should wean off after 3 or 4 months. What I am scared of is that the shedding will only stop after I have no more hair on my head. I see an average of 30 to 40 hairs per day in my hands and if it continues this way I'm afraid I'll be slick bald soon enough.

 

Just today I read about something called a reflex-hypoandrogenic reaction to Finasteride that may result in a faster permanent hair loss and it's better to stop taking Finasteride all along if that is the case. I can say I have an itchy scalp, but I live in a hot country and it doesn't itch that much. Nevertheless, it was noticeably itchy a month ago. I don't know what to do, should I stop all along or is this just a normal shedding and I'd better continue taking the medication. I really need your help guys.

 

tl;dr

Losing lots of hair (from 70% to 35%) on Finasteride and Minoxidil in 3 months, don't know whether to stop or not. Could be reflex-hyperandrogenicity. Need Help.

Link to post
Share on other sites

Sadly no, I should have thought of that when I started the treatment. I don't think there is visible recession in the hairline as much as I have noticed, but the entire frontal area diffused drastically. I believe the crown has thinned as well when I last went to the barber after the treatment.

Link to post
Share on other sites

hye buddy! i am on generic finasteride for last 8 months and frankly here are the results :

1- not helped the frontal hairline which has been looking worse.

2- scalp hair has not seen tragic fall as seen prior to finasteride use.I cant feel happy but satisfied by scalp condition.

 

3- mild side effects seen(say lack of libido) in first week and then that vanished.

 

Personally speaking, be on finasteride for at least 1year before evaluating results.

GOOD LUCK :)

Link to post
Share on other sites

John,

 

First, I'm sorry to hear about this. Next, I know this probably isn't the answer you were looking for, but I think you should see an expert hair loss physician and have this evaluated properly. While finasteride (and minoxidil) is associated with an initial temporary shedding phase that can last for the first 3-4 months, it is difficult for anyone online to answer whether or not this will become permanent or if you should stop the medication. Having said that, many experts do not recommend stopping the medication during the shed, as this does increase the chances of it becoming permanent. However, I do think this assessment is something that should be made by an experienced physician.

 

Good luck!


"Doc" Blake Bloxham - formerly "Future_HT_Doc"

 

Forum Co-Moderator and Editorial Assistant for the Hair Transplant Network, the Hair Loss Learning Center, the Hair Loss Q&A Blog, and the Hair Restoration Forum

 

All opinions are my own and my advice does not constitute as medical advice. All medical questions and concerns should be addressed by a personal physician.

Link to post
Share on other sites

I never experienced any kind of massive hair loss like that in my life, so I know it's associated with Finasteride, especially since I started using Minoxidil before it and it did shed my hair but not to that ridiculous extent and not for that long. I'm pretty scared this could be permanent because then I would've brought it on myself. I really hope this is temporary and at least my hair returns to as it was before I started the treatment.

 

I really hope somebody who went through this would come and talk about his experience and whether this is temporary or not.

 

Anyway, I decided to stick to the drug for now, as it would be much worse if I quit and this is just a normal shed and go see a doctor like Future_HT_Doc said. Hopefully I'll keep you updated on whether this stayed forever or improved.

Link to post
Share on other sites
Yeah...reflex hyperandro is not supposed to happen with finasteride, and even if you see rising androgen levels, your hair follicles are protected by finasteride....

 

I thought reflex hyperandro is supposed to happen particularly as a reaction to the sudden drop in DHT levels in the blood, making the body increase the tissue sensitivity or what have you and resulting in hair loss.

 

If you are sure it doesn't happen with finasteride this would excellent news. I really hope this is temporary, my hair doesn't look good at all. In the bright Egyptian sun of July I can completely see my scalp, especially since I'm blond.

 

I really hope you are right KO.

Link to post
Share on other sites
Update everyone:

 

Since the last two months, I continued using finasteride as I wrote on this post. I would like to tell you that it seems to be working just fine. Hair is improving.

 

I thought I should write this to let people here know.

 

 

Good to see everything is ok

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×